Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 87, NWS Las Vegas, NV

September 4, 2022San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2022, 7:31 PM PDT for San Bernardino County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2022, 7:31 PM PDT (02:31 UTC)
Expired
Sep 4, 2022, 8:15 PM PDT
In force
44 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
3828 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS55 KVEF 050231
SVRVEF
CAC071-050315-
/O.NEW.KVEF.SV.W.0087.220905T0231Z-220905T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
731 PM PDT Sun Sep 4 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Eastern San Bernardino County in southern California...

* Until 815 PM PDT.

* At 730 PM PDT, a severe thunderstorm was located near Essex, or 17
  miles southeast of Mitchell Caverns, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Essex.

This includes Interstate 40 in California between mile markers 87 and
105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning 
are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3488 11525 3471 11522 3463 11553 3489 11558
TIME...MOT...LOC 0230Z 082DEG 7KT 3480 11529 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Morgan
2 follow-up statements
885 
WWUS55 KVEF 050246
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
746 PM PDT Sun Sep 4 2022

CAC071-050315-
/O.CON.KVEF.SV.W.0087.000000T0000Z-220905T0315Z/
San Bernardino CA-
746 PM PDT Sun Sep 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR EASTERN SAN BERNARDINO COUNTY...

At 746 PM PDT, a severe thunderstorm was located 7 miles northwest of
Essex, or 14 miles southeast of Mitchell Caverns, moving west at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern San Bernardino County.

This includes Interstate 40 in California between mile markers 87 and
103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3488 11529 3471 11525 3463 11553 3489 11558
TIME...MOT...LOC 0246Z 085DEG 12KT 3480 11537 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Morgan
360 
WWUS55 KVEF 050308
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
808 PM PDT Sun Sep 4 2022

CAC071-050317-
/O.EXP.KVEF.SV.W.0087.000000T0000Z-220905T0315Z/
San Bernardino CA-
808 PM PDT Sun Sep 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 815 PM PDT...
                
The storm near Interstate 40 west of Essex has weakened slightly and 
no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail is still possible with this thunderstorm. Drivers on Interstate 
40 and Kelbaker Road should be alert for water or hail on the road.

LAT...LON 3488 11529 3471 11525 3463 11553 3489 11558
TIME...MOT...LOC 0307Z 082DEG 7KT 3479 11541 

$$

Morgan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 12:41 PM PDT, 6 hours 50 minutes earlier.

Area forecast discussion, Sep 4, 12:41 PM PDT, 6 hours 50 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1241 PM PDT Sun Sep 4 2022

.SYNOPSIS...Very hot conditions will continue through the middle
of next week before temperatures moderate and moisture increases
next weekend. In the meantime, a few isolated storms are possible
today mainly in northwest Arizona, with drier conditions to follow
for most of next week.
&&

.SHORT TERM...Tonight through Thursday.

Any thunderstorms and outflow winds that develop this afternoon will
end after sunset, with quiet but mild weather expected overnight.
Tonight and Monday the main area of high pressure shifts east and
and starts to build back over the region, which will scour out any
moisture and thus end afternoon thunderstorm chances. PWATs decrease
through Monday and CAPE Monday afternoon is progged to be much lower
across the region than it is has been these past couple of
afternoons. A few hi-res models try to develop something in the
higher terrain of the southern Great Basin as well as southwest
Utah, but these storms will struggle given the upper level
increasing heights.

Continued dry conditions should persist through Thursday. With
decreasing moisture comes increasing temperatures. The area of high
pressure is expected to sit firmly in place over eastern Nevada and
southern Utah as it strengthens through much of the week. On Tuesday
and Wednesday, expecting upper level heights 2 to 3 standard
deviations above normal with a nearly 600dm high shown on models.
The excessive heat warning continues as there is high confidence for
well above normal temperatures through Wednesday. With very warm
overnight lows and how long this extreme heat will be in place,
extreme heat risk and dangerous conditions are likely. The excessive
heat warning may need to be extended into Thursday, but will hold
off for now as it is uncertain how incoming systems will interact
with the area of high pressure and when they will knock back the
ridge. Given the strength of this high and past experience- strong
high pressure tends to win out and hold on longer than long range
models tend to show (which we have been seeing as models keep
trending longer with this heatwave).

.LONG TERM...Thursday through the Weekend.

Friday into next weekend is looking promising for a tropical system
developing along the coast of Mexico to be drawn up near northern
Baja and southern California along the southwest periphery of the
high pressure which will be nudged near the Four Corners Region.
This would bring the potential for considerable tropical moisture
spreading into our region and this is reflected in the latest
ensemble-based NBM. The gridded temperature forecast pulls highs
down 10-15 degrees Friday and Saturday while chances for
precipitation increase to 20-40 percent Saturday and Sunday. While
this scenario is far from certain, the latest ECMWF and GEFS
ensemble means are in quite good agreement with the high moving to
the east and the tropical circulation near northern Baja which would
open the door for the influx of moisture. We will continue to watch
for this possibility while we wait for the heat to break.

&&

MAX HIGH        SUNDAY, SEP 4     MONDAY, SEP 5     TUESDAY, SEP 6
                Record(Yr)/Fcst   Record(Yr)/Fcst   Record(Yr)/Fcst

Las Vegas        111(1947)/107    112(2020)/108     114(2020)/110
Bishop           107(2020)/103    105(2020)/105     104(2020)/106
Needles          117(2020)/109    119(2020)/110     120(2020)/112
Barstow-Daggett  113(2020)/106    114(2020)/110     116(2020)/111
Kingman          107(2020)/99     109(2020)/101     110(2020)/103
Desert Rock      109(2020)/103    107(2020)/105     109(2020)/108
Death Valley     122(2020)/119    125(2020)/122     123(2020)/124

The table below shows the record warm low temperature, the year the
record was last set, and the forecast temperature for all of our
climate sites.

WARM LOW        SUNDAY, SEP 4    MONDAY, SEP 5      TUESDAY, SEP 6
                Record(Yr)/Fcst  Record(Yr)/Fcst    Record(Yr)/Fcst

Las Vegas        84(2007)/85      86(2019)/86       84(2020)/86
Bishop           64(2014)/63      61(1984)/61       61(1950)/62
Needles          89(2007)/83      91(2001)/84       99(2019)/85
Barstow-Daggett  80(2017)/82      82(1984)/83       82(2016)/83
Kingman          76(1982)/72      75(2007)/74       77(1917)/75
Desert Rock      79(1996)/79      78(2002)/78       78(1989)/79
Death Valley     100(2007)/96     95(2013)/95       96(2013)/95

&&
&&

.AVIATION...For Harry Reid...Isolated thunderstorms later this
afternoon and evening will be located in far southern Clark, Mohave
and eastern San Bernardino Counties. Winds in the valley will favor
an easterly direction during max heating. Still some uncertainty in
the forecast this evening. There is some agreement in models showing
an outflow boundary reaching the valley around 03Z this evening.
Quite a bit more uncertainty in the magnitude of the wind though.
For now, forecast does call for a shift to the southeast with speeds
up to 12 kts. Of course, will have a better handle on the situation
once storms develop. Wind regime into Labor Day favors the typical
downvalley direction late tonight becoming light and variable
tomorrow morning. As temperatures warm Labor Day an easterly
direction will develop up to 9 kts. Isold shower/thunderstorm
possible west and north of Las Vegas Labor Day. FEW-SCT clouds
around 12-15 kft during the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Convective allowing models show isolated
showers/thunderstorms favoring the higher terrain of northwest
Arizona this afternoon. Storms move into the lower Colorado River
Valley and eastern San Bernardino County between 00Z and 04Z this
evening. KIFP and KEED most at risk of seeing impacts from gusty
outflow winds. Anticipate last of the thunderstorms to dissipate
over San Bernardino County by 06Z. Winds overnight will favor
typical downslope directions with speeds becoming upvalley Labor Day
with speeds generally less than 10 kts. The exception will be in the
Owens Valley around KBIH where south wind gusts up to 20 kts
possible. Isold showers/thunderstorms possible west and north of Las
Vegas Labor Day. FEW-SCT clouds around 12-15 kft during the period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Outler
AVIATION...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 4, 5:35 PM PDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 PM PDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     YUCCA                   34.87N 114.15W
09/04/2022  M73 MPH          MOHAVE             AZ   STORM CHASER

            A 73 MPH GUST WAS MEASURED BY A STORM CHASER
            NEAR I40 AND YUCCA.

&&

JA
Local storm report, Sep 4, 5:42 PM PDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 PM PDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     5 E NEW KINGMAN-BUTLER  35.26N 113.93W
09/04/2022  M75 MPH          MOHAVE             AZ   ASOS

            A GUST TO 75 MPH WAS RECORDED AT KINGMAN
            AIRPORT AT 519 PM MST. GUSTS INITIALLY
            REACHED 60 MPH AT 507 PM THEN DROPPED BELOW
            58 MPH BY 525 PM.

&&

JA
Local storm report, Sep 4, 6:36 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
636 PM PDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     DUST STORM       8 N NEW KINGMAN-BUTLER  35.38N 114.04W
09/04/2022                   MOHAVE             AZ   TRAINED SPOTTER

            DUST STORM WITH VISIBILITY AROUND 100 FEET
            AT STOCKTON HILL ROAD NEAR MILE MARKER 14.

0514 PM     DUST STORM       1 ENE KINGMAN           35.19N 114.03W
09/04/2022                   MOHAVE             AZ   TRAINED SPOTTER

            DUST STORM REPORTED WITH AROUND A TENTH OF A
            MILE VISIBILITY FOR ABOUT 10 MINUTES FROM
            1714 TO 1724.

0536 PM     TSTM WND DMG     3 WSW LAKE HAVASU CITY  34.47N 114.37W
09/04/2022                   MOHAVE             AZ   EMERGENCY MNGR

            TWO OVERTURNED BOATS ON LAKE HAVASU AS A
            RESULT OF THUNDERSTORM RELATED WIND GUSTS.
            INJURIES UNKNOWN AT THIS TIME. EXACT
            LOCATION ESTIMATED.

0600 PM     TSTM WND DMG     8 WNW GOLDEN VALLEY     35.25N 114.36W
09/04/2022                   MOHAVE             AZ   EMERGENCY MNGR

            POWER LINES DOWN IN WESTERN GOLDEN VALLEY.
            EXACT LOCATION ESTIMATED.

0615 PM     TSTM WND GST     4 NE BULLHEAD CITY      35.13N 114.55W
09/04/2022  E70 MPH          MOHAVE             AZ   TRAINED SPOTTER

            DUST STORM WITH 15 FEET VISIBILITY COUPLED
            WITH WIND GUSTS BETWEEN 60 AND 80 MILES PER
            HOUR. DUST CONTINUED FOR OVER 15 MINUTES.

&&

VARIAN
Local storm report, Sep 4, 7:05 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
705 PM PDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      5 SW KINGMAN            35.14N 114.11W
09/02/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            OATMAN HIGHWAY CLOSED FROM MILE MARKER 40 TO
            EAST SILVER CREEK ROAD DUE TO FLASH FLOODING.

&&

VARIAN
Local storm report, Sep 4, 7:27 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
727 PM PDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     3 NNW MOHAVE VALLEY     34.97N 114.61W
09/04/2022  M59 MPH          MOHAVE             AZ   MESONET

            ARIZONA MET SITE RECORDED A 59 MPH WIND GUST
            BETWEEN 1800 AND 1900. EXACT TIME ESTIMATED
            BY NEARBY DAMAGE REPORTS.

0705 PM     FLASH FLOOD      GOLDEN VALLEY           35.23N 114.23W
09/04/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            WEST CHINO DRIVE CLOSED FROM NORTH SANTA
            CRUZ ROAD TO NORTH SANTA MARIA ROAD DUE TO
            FLASH FLOODING.

0705 PM     FLASH FLOOD      1 WNW GOLDEN VALLEY     35.23N 114.24W
09/04/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            WEST CHINO DRIVE CLOSED FROM NORTH COLORADO
            ROAD TO NORTH TEDDY ROOSEVELT DUE TO FLASH
            FLOODING.

0710 PM     FLASH FLOOD      5 SSW GOLDEN VALLEY     35.16N 114.24W
09/04/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            WEST SHINARUMP DRIVE CLOSED FROM SOUTH
            COLORADO ROAD TO SOUTH ESTRELLA ROAD DUE TO
            FLASH FLOODING.

0715 PM     FLASH FLOOD      6 N GOLDEN VALLEY       35.30N 114.21W
09/04/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            NORTH LEGEND RANCH ROAD CLOSED FROM WEST
            BURRO DRIVE TO HIGHWAY 93 DUE TO FLASH
            FLOODING.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:04 PM PDTSevere Thunderstorm Warning Considerable damage threatVEFSan Bernardino41 min
Sep 4, 5:38 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Sep 4, 6:08 PM PDTSevere Thunderstorm WarningVEFSan Bernardino67 min
Sep 4, 8:46 PM PDTSevere Thunderstorm WarningVEFSan Bernardino23 min

Nearby

Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.